Alert archive / Illinois / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 80, NWS Lincoln, IL

March 22, 2026Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 22, 2026, 8:09 PM CDT for Clay County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2026, 8:09 PM CDT (01:09 UTC)
Expired
Mar 22, 2026, 8:45 PM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 8:25 PM CDTHAIL 0.75Flora, ILReport from mPING: Dime (0.75 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 5:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2026-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2026-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -253 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-253 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS53 KILX 230109
SVRILX
ILC025-230145-
/O.NEW.KILX.SV.W.0080.260323T0109Z-260323T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
809 PM CDT Sun Mar 22 2026

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Clay County in south central Illinois...

* Until 845 PM CDT.

* At 809 PM CDT, a severe thunderstorm was located near Stephen 
  Forbes Station, or 12 miles northwest of Flora, moving east at 45 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Louisville around 815 PM CDT.
  Flora around 820 PM CDT.
  Clay City and Sailor Springs around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 8870 3885 8869 3885 8828 3884 8826
      3873 8826 3873 8829 3866 8827 3863 8830
      3860 8825 3860 8831
TIME...MOT...LOC 0109Z 279DEG 44KT 3876 8867 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMA
2 follow-up statements
926 
WWUS53 KILX 230124
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
824 PM CDT Sun Mar 22 2026

ILC025-230145-
/O.CON.KILX.SV.W.0080.000000T0000Z-260323T0145Z/
Clay-
824 PM CDT Sun Mar 22 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL CLAY COUNTY...

At 824 PM CDT, a severe thunderstorm was located near Flora, moving
east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Clay City around 830 PM CDT.

Other locations impacted by this severe thunderstorm include
Wendelin, Ingraham, and Flora Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 8861 3883 8859 3885 8828 3884 8826
      3873 8826 3873 8829 3866 8827 3863 8830
      3860 8825 3860 8831
TIME...MOT...LOC 0124Z 276DEG 45KT 3870 8843 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMA
338 
WWUS53 KILX 230137 RRA
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
837 PM CDT Sun Mar 22 2026

ILC025-230147-
/O.EXP.KILX.SV.W.0080.000000T0000Z-260323T0145Z/
Clay-
837 PM CDT Sun Mar 22 2026

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY WILL
EXPIRE AT 845 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Illinois.

&&

LAT...LON 3865 8861 3883 8859 3885 8828 3884 8826
      3873 8826 3873 8829 3866 8827 3863 8830
      3860 8825 3860 8831
TIME...MOT...LOC 0137Z 279DEG 44KT 3867 8823 

$$

NMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 6:07 PM CDT, 2 hours 2 minutes earlier. Its key messages:

  • There is a Marginal to Slight Risk (Level 1 to 2 of 5) of severe thunderstorms this evening near a cold front moving into southeast IL. Hazards include locally damaging wind gusts, large hail, and potential for an isolated tornado.
  • Gusty (30-40 mph) north winds will bring a seasonably cool airmass back into the region tonight, with lows reaching the lower 30s. Temperatures will gradually rebound Monday through Thursday, with highs in the lower 50s Monday, increasing to lower 80s by Thursday.
  • Another chance (40-60%) for showers and thunderstorms will accompany a cold front Thursday. There is at least a low severe thunderstorm risk.
Area forecast discussion, Mar 22, 6:07 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
607 PM CDT Sun Mar 22 2026

.KEY MESSAGES...

There is a Marginal to Slight Risk (Level 1 to 2 of 5) of severe
thunderstorms this evening near a cold front moving into southeast
IL. Hazards include locally damaging wind gusts, large hail, and
potential for an isolated tornado.

- Gusty (30-40 mph) north winds will bring a seasonably cool airmass
back into the region tonight, with lows reaching the lower 30s.
Temperatures will gradually rebound Monday through Thursday, with
highs in the lower 50s Monday, increasing to lower 80s by Thursday.

- Another chance (40-60%) for showers and thunderstorms will
accompany a cold front Thursday. There is at least a low severe
thunderstorm risk.

&&

.DISCUSSION...
Issued at 126 PM CDT Sun Mar 22 2026

A cold front has advanced southward to the vicinity of I-72 as of 1
PM, with strong capping still preventing thunderstorm activity. Hi-
res models indicate this cap should be overcome around 6 pm as the
front reaches the vicinity of I-70, allowing a few strong cells to
form. SPC continues a Marginal to Slight Risk for severe
thunderstorms south of I-72, including 2% tornado probabilities and
potential for golfball or larger size hail in the event of an
isolated supercell from around I-70 southward. North of the front,
the severe thunderstorm threat will continue, although the risk
would transition to more of a threat for 1 inch diameter hail.

Gusty north-northeast winds of 20-25 mph with gusts 30-40 mph
will continue into the evening behind the cold front as showers
taper off from northwest to southeast by midnight.

Behind today's cold front, lows will dip to the lower 30s across
most of the area tonight, and only reach the lower 50s Monday,
around a 30 degree drop from the past few days. Temperatures will
climb gradually through Thursday, with around 60 forecast for
Tuesday, 70 for Wednesday, and lower 80s forecast for Thursday.

A weak disturbance Wednesday night could bring a low chance for
showers and thunderstorms, but the next significant weather feature
is another cold front timed for later on Thursday, apparently with
similar CAPE/shear parameter space ahead of the front as today's
cold front. Although SPC has not indicated over a mentionable 15
percent severe weather potential, at least lower probabilities
appear in play. Temperatures will drop drastically again behind this
front, with lows dipping into the 30s by Friday morning, and highs
only reaching the upper 40s Friday. A brief change to snow north of
I-70 is possible as precipitation is ending Thursday night. A
gradual warmup is expected over the weekend.

37

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 607 PM CDT Sun Mar 22 2026

Strong north winds developed behind a cold front earlier this
afternoon with gusts up around 25-30 kts. Winds will remain
elevated most of tonight, lessening by Monday morning as high
pressure approaches from the northwest. A broken line of
thunderstorms may graze eastern terminals (KCMI/KDEC) this
evening, though better chances for activity will be further south.
Low stratus will filter in overnight, bringing a period of MVFR
ceilings to at least KCMI with lower chances (<40%) at the
remaining airfields. Low stratus scatters out by mid to late
morning with just a FEW to SCT high clouds expected the remainder
of the period.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 22, 4:05 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
405 PM CDT Sun Mar 22 2026

ILZ027>031-036>038-040>043-047>053-232115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
405 PM CDT Sun Mar 22 2026

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

North winds will gust from 30 to 40 mph this evening. This may cause
some difficulties for high profile vehicles traveling on west to
east oriented roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Thursday afternoon. However,
the severe weather threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-054>057-061-232115-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
405 PM CDT Sun Mar 22 2026

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected into early evening. While the
severe weather threat is not high, a few of the storms may briefly
reach severe levels. Locally damaging winds and hail up to the size
of ping pong balls are the primary concern.

Outside of the storms, north winds will gust from 30 to 40 mph this
afternoon and evening. This will cause some difficulties for high
profile vehicles traveling on west to east oriented roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Thursday afternoon. However,
the severe weather threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 and 9pm this evening.

Expected storm motion is toward the east-southeast around 35 mph.

ILZ062-063-066>068-071>073-232115-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
405 PM CDT Sun Mar 22 2026

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening. A few of the
storms may be strong to severe. Damaging winds and hen egg size
hail are the primary concerns, though there is a nonzero risk of a
tornado.

North winds will gust from 30 to 40 mph this evening. This will
cause some difficulties for high profile vehicles traveling on west
to east oriented roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Thursday afternoon and evening.
However, the severe weather threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 and 10pm this evening.

Expected storm motion is toward the east around 40 mph.

MJA

In the hours before

Local storm report, Mar 22, 7:21 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
721 PM CDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Hail             4 NE Shelbyville        39.45N 88.76W
03/22/2026  M1.25 Inch       Shelby             IL   Broadcast Media

&&
Local storm report, Mar 22, 7:34 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
734 PM CDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             1 NE Paradise           39.43N 88.42W
03/22/2026  M1.00 Inch       Coles              IL   Broadcast Media

&&
Local storm report, Mar 22, 8:02 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
802 PM CDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Hail             2 NW Effingham          39.15N 88.56W
03/22/2026  M1.00 Inch       Effingham          IL   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Mar 22, 8:06 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
806 PM CDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     Hail             Newton                  38.99N 88.16W
03/22/2026  M1.25 Inch       Jasper             IL   Broadcast Media

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:09 PM CDTSevere Thunderstorm WarningILXColes, Moultrie, Shelby36 min
Mar 22, 7:17 PM CDTSevere Thunderstorm WarningILXEdgar, Vermilion13 min
Mar 22, 7:30 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar30 min
Mar 22, 7:31 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham29 min
Mar 22, 7:39 PM CDTSevere Thunderstorm WarningILXClark, Cumberland24 min
Mar 22, 7:41 PM CDTSevere Thunderstorm WarningILXClark, Edgar19 min
Mar 22, 7:51 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper39 min
Mar 22, 7:55 PM CDTSevere Thunderstorm WarningILXClark, Crawford35 min
Mar 22, 8:01 PM CDTSevere Thunderstorm WarningILXClay, Effingham29 min
Mar 22, 8:20 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence25 min
Mar 22, 8:29 PM CDTSevere Thunderstorm WarningILXCrawford16 min
Mar 22, 8:33 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence13 min
Mar 22, 8:36 PM CDTSevere Thunderstorm WarningILXLawrence, Richland24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.